Kansas, 2017

Hail in Kansas, July 22, 2017

July 22, 2017 · NWS GID · 4 events in 3 counties and zones

Severe hail fell in a few spots over north central Kansas on this Saturday afternoon. Around 230 pm CST, scattered slow-moving thunderstorms began forming along a line across Rooks and Osborne Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$150,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Severe hail fell in a few spots over north central Kansas on this Saturday afternoon. Around 230 pm CST, scattered slow-moving thunderstorms began forming along a line across Rooks and Osborne Counties. Around 330 pm CST, the storm over eastern Rooks County intensified and produced hail up to the size of half dollars. This storm probably remained severe until 4 pm CST as it sagged slowly south. However, no additional reports were received due to the sparsity of population. After 330 pm CST, numerous other storms smaller storms developed across north central Kansas, south of Highway 36. A couple of these storms briefly turned severe over Mitchell County, with 1 inch hail reported in Cawker City around 4 pm CST, and in Hunter around 5 pm CST. The storms generally weakened after 5 pm, leaving stratiform anvil rain, with strongest storms just east and south of this portion of north central Kansas.

These storms formed along an extensive cool front that extended from Nevada to New Jersey. This front was stationary in some locations, with weak lows migrating east along it. Part of this front was sagging south through north central Kansas. In the upper-levels, the main band of Westerlies was along the U.S.-Canada border with the amplitude fairly low. However, during the day, a shortwave trough migrated from the Northern Rockies into the Dakota's and Nebraska and exhibited some amplification. Two subtropical highs were over the southern U.S. Just prior to thunderstorm initiation, temperatures were around 100 with dewpoints ranging from the upper 50s to lower 70s. Northeast winds behind the front were advecting rich dewpoints westward. MLCAPE ranged from 1000 to 3000 J/kg, with the lowest values associated with the lowest dewpoints, and the highest values associated with the highest dewpoints. Effective deep layer shear was approximately 20-25 kts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 22, 2:08 PM CST, 52 minutes earlier.

Area forecast discussion, Jul 22, 2:08 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
308 PM CDT Sat Jul 22 2017

.SHORT TERM...(This evening through Sunday)
Issued at 301 PM CDT Sat Jul 22 2017

Today should be the last day of the heat wave. I didn't make any
changes to the heat advisory or heat warning. A weak upper-level
disturbance has continued to develop scattered showers and
thunderstorms over central Nebraska.

A weak cold front is located across northern Kansas, as evidenced
by a line of cumulus from Stockton to Beloit. Thunderstorms
should develop in this vicinity within the next few hours. Short-
term RAP soundings show 1000-2000J of CAPE and 30 kts of bulk
shear in this vicinity, so an isolated severe storm isn't out of
the question. This activity should continue to gradually shift
south with the front tonight.

Sunday should remain dry and cooler as high pressure builds into
the area. Highs are expected to "only" be in the low 90s.

.LONG TERM...(Sunday night through Saturday)
Issued at 301 PM CDT Sat Jul 22 2017

Early next week, mostly dry weather is expected through Tuesday,
with daily high temperatures gradually rebounding back into the
middle and upper 90s.

Chances for thunderstorms return to the forecast Wednesday as a
large upper low tracks across Canada, pushing a front through the
Great Plains.

As has been the case several times this summer, this front looks
like it will stall out in our vicinity, giving us a potential for
isolated thunderstorms Thursday and even into Friday, primarily
across Kansas and far southern Nebraska. Right now, we're only
looking at high temperatures in the upper 80s and low 90s through
this stretch.

Late Friday into Saturday, both the GFS and the ECMWF show the
western ridge amplifying a bit, which should limit precipitation
chances and potentially give us another round of heat as it shifts
eastward early into the following week.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday)
Issued at 1224 PM CDT Sat Jul 22 2017

Showers have moved east of the terminals for now, but a weak mid-
level disturbance continues to develop showers with a few rumbles
of thunder across central and west-central Nebraska.

I continued a mention of VCTS for a short period later this
afternoon as short-term models move this activity towards the
area. That said, the most robust thunderstorms should stay along
and near the cold front across northern Kansas...well to the south
of GRI and EAR.

Otherwise, northeasterly winds will become light and variable
tonight and will likely remain less than 10kts tomorrow as well.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 7 PM CDT this evening for NEZ077-086-087.

KS...Heat Advisory until 7 PM CDT this evening for KSZ005-006-017.

     Excessive Heat Warning until 7 PM CDT this evening for KSZ007-
     018-019.

&&

SHORT TERM...Mangels
LONG TERM...Mangels
AVIATION...Mangels
Hazardous weather outlook, Jul 22, 1:07 PM CST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
207 PM CDT Sat Jul 22 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
231200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
207 PM CDT Sat Jul 22 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

An Excessive Heat Warning and Heat Advisory remain in effect,
mainly long and southeast of a Geneva, NE to Phillipsburg, KS line
until 7pm this evening. Heat indices will generally be between
100 and 107 in this area.

Isolated thunderstorms are possible across the entire area for
the rest of the afternoon into the evening.

A few thunderstorms could be strong to severe along and south of
the state line. Threats include hail up to the size of quarters
and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Chances for thunderstorms return to the area late overnight
Tuesday into Wednesday and will continue off and on through
Friday. The most likely timeframe for thunderstorms appears to be
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening,
mainly across northern Kansas.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Mangels

The radar

The Grand Island radar (KUEX), 89 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Osborne

When
July 22, 3:00 PM CST
Where
Osborne County, 3 mi NW of Downs
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$150,000
Reported by
Social Media
Coordinates
39.531, -98.590

Hail, Rooks

When
July 22, 3:36 PM CST to 3:58 PM CST
Where
Rooks County, 8 mi N of Codell
Measured
1.25 in hail
Reported by
Public
Coordinates
39.316, -99.180

Hail, Mitchell

When
July 22, 4:03 PM CST
Where
Mitchell County, Cawker City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.520, -98.430

Hail, Mitchell

When
July 22, 5:00 PM CST
Where
Mitchell County, 1 mi NNE of Hunter
Measured
1 in hail
Reported by
Public
Coordinates
39.243, -98.393

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711829, 702620, 702623, 702624.